Hail, Sheboygan
- When
- July 13, 2:25 PM CST
- Where
- Sheboygan County, 0.85 mi NW of Plymouth
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.760, -87.990
Isolated thunderstorms developed ahead of an approaching trough of low pressure. One thunderstorm produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
Isolated thunderstorms developed ahead of an approaching trough of low pressure. One thunderstorm produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 13, 12:07 PM CST, 2 hours 18 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Milwaukee/Sullivan WI 107 PM CDT WED JUL 13 2016 .UPDATE... Some showers and storms are trying to develop along a weak trough axis across northwestern Sauk County southwest into areas west of Dubuque Iowa. HRRR model seems to have best handle on current trends with showers/storms. It tries to develop the current showers into a broken line of strong convection as it shifts eastward across the area this afternoon. The other mesoscale models vary between a line of broken convection moving through to most or all of the convection remaining south of the area. Still a fair amount of uncertainty with where and how much convection we will see into this evening. For now, will keep the chance POPs going with severe wording and will watch trends. Plenty of mean layer CAPE and deep layer shear at this time, though models are showing a weakening trend with the deep layer bulk shear over the next several hours. If any storms do form and become severe, damaging winds would be the main hazard, with large hail also possible. && .AVIATION/18Z TAFS/... Given the uncertainty with where and how much in the way of thunderstorm activity we will see this afternoon and early evening, kept vicinity thunder wording in TAFs. MVFR/IFR ceilings and visibilities are possible in any storms. VFR conditions will prevail otherwise into this evening. Southwest winds may be gusty at times into early evening as well. After the cold front moves through the area later this evening, sky cover should gradually decrease later tonight into Thursday morning. Should see diurnal cumulus develop by Thursday afternoon. Any shower activity should remain north of TAF sites. Gusty west winds are anticipated as well in the late morning and afternoon. && .MARINE... Gusty southwest winds to around 20 knots are expected this afternoon into early evening. Not anticipating a Small Craft Advisory at this time, though a few gusts to 22 knots are possible. Highest waves will remain toward the open waters. Some uncertainty remains with thunderstorm chances, and areal coverage, later this afternoon into this evening. However, if they do form, damaging winds and large hail are possible. && .PREV DISCUSSION... /Issued 305 AM CDT WED JUL 13 2016/ TODAY AND TONIGHT...Forecast confidence is medium. We remain under a slight risk for severe thunderstorms today, but there is no shortage of uncertainty with respect how this will evolve. Guidance is all over the place, which highlights the subtlety of the forcing mechanisms. First up, we are watching convection south of the area early this morning over southeast IA/west central IL, associated with a decent mid level wave, tracking east northeast with time. For the most part, this stuff should stay south, but a few showers or storms could clip the far southeast this morning. Will keep the small pops down there, while the rest of the forecast area should be reliably dry through mid to late morning. Given lack of clouds, we should readily heat up, pushing CAPE values up around 2000j/kg. A mid level trough and increasing flow drops in by early this afternoon around the same time a weak surface trough arrives. Deep layer shear remains in the 35-40kt range. Timing is favorable. However, the H8 wind field is better to our south and west where the llj is focused around a weak H8 low moving across KS/IA later this afternoon and evening. Much of the guidance has the better storm organization down there. Still, we should see discrete thunderstorm development by early this afternoon north of the area, close to the surface trough, then dropping southeast through our forecast area. The main threat is strong and damaging wind and large hail. An isolated tornado is possible as well. This is one of a few possible scenarios for today. Some models keep much of the convection south of Wisconsin, leaving us rather high and dry. That's entirely possible. It is suggested to keep an open mind and keep up with weather trends this afternoon. Thursday and Friday - Confidence...Medium 500 millibar flow pattern will be broadly cyclonic with embedded shortwave energy pivoting across WI. In the lower levels a cold advection regime will be in place. The NAM hangs onto a warmer 850/925 thermal profile longer than the consensus of the other models. So will need to keep at least a slight chance or chance for some showers in the forecast with this pattern of cyclonic flow aloft and lower level thermal trough becoming established. Looks like the northern cwa has the better chance of seeing any showers Thursday afternoon. Some timing differences then show up with more vigorous wave in Thursday night/Friday time frame. Saturday - Confidence...Medium Surface high gradually shifts off into the Ohio Valley. A return flow is noted. The GFS generates spotty light qpf while the other models show a dry scenario. Better LLJ is well to our west and the GFS vort pattern looks like it is suffering some feedback issues. Sunday - Confidence...Medium The approach of a mid level shortwave and increasing southwest 850 LLJ will result in a decent shot of shra/tsra. There will be a westerly 250 millibar jet streak that creates some upper divergence as well. Can see where a trend towards likely POPS may be needed for this period. Monday - Confidence...Medium Mid level energy continues to work into srn WI with potential for frontal boundary to linger. The GFS shows more convective potential than the ECMWF so going with the chancy of the Superblend seems reasonable at this point. Tuesday - Confidence...Medium Mid level ridging starts to build towards WI. The ECMWF shows a quicker warmup than the GFS with thicknesses and 925 temps on the increase. The 18z DGEX and 00z ECMWF show some potential for a lingering ridge rider and some waa to kick off some tsra, especially into Tuesday night. AVIATION/12Z TAFS/...There is a chance for some thunderstorms to clip Kenosha and perhaps Milwaukee and Waukesha this morning. Most of this activity should remain south of the area, but it will be close enough to be of some concern. For now, will keep thunder mention as vicinity in Kenosha TAF but may need to be highlight more if trends head that way. A good shot of thunderstorms, some possibly severe, arrives this afternoon as a wind shift boundary pushes eastward through the area. This would be a broken area or line of storms during this time, with damaging winds the primary hazard. Large hail would be possible as well. Gusty south winds should develop by late morning, as well as some diurnal cumulus. MVFR/IFR visibilities and ceilings are possible in the stronger storms. Otherwise look for VFR conditions. Most of the showers and storms should move out of the area by midnight tonight. MARINE...There is a good shot of thunderstorms, with severe storms possible, this afternoon. A broken line or area of storms are expected to move eastward toward and across the nearshore waters from middle afternoon into early evening. Damaging winds are the main hazard, with large hail possible as well. South winds may gust to 20 knots at times, but should remain below Small Craft Advisory levels. && .MKX Watches/Warnings/Advisories... WI...None. LM...None. && UPDATE...Wood TODAY/TONIGHT AND AVIATION/MARINE...Davis Thursday THROUGH Tuesday...Collar
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 325 PM CDT WED JUL 13 2016 WIZ046-047-051-052-056>060-062>072-142030- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 325 PM CDT WED JUL 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS EVENING AS A FEW STRONG THUNDERSTORMS MOVE EAST SOUTHEAST ACROSS SOUTHERN WISCONSIN. DAMAGING WIND AND LARGE HAIL IS THE PRIMARY THREAT...ALTHOUGH AN ISOLATED TORNADO IS POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY THERE ARE CHANCES OF THUNDERSTORMS FROM TIME TO TIME SUNDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED EARLY THIS EVENING. LMZ643>646-142030- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 325 PM CDT WED JUL 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATER THIS AFTERNOON AND EARLY EVENING AS A FEW STRONG THUNDERSTORMS ARE EXPECTED TO MOVE EAST SOUTHEAST. DAMAGING WIND AND LARGE HAIL IS THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY THERE ARE CHANCES OF THUNDERSTORMS FROM TIME TO TIME SUNDAY THROUGH TUESDAY. SPM WWW.WEATHER.GOV/MKX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
226 PM CDT WED JUL 13 2016
WIZ051-132000-
FOND DU LAC-
226 PM CDT WED JUL 13 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FOND DU LAC
COUNTY...
AT 225 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR NORTH FOND DU
LAC...MOVING EAST AT 40 MPH.
DIME SIZE HAIL IS POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FOND DU LAC...NORTH FOND DU LAC...OAKFIELD...
SOUTHERN LAKE WINNEBAGO...TAYCHEEDAH...LAMARTINE...BYRON...EDEN...
MOUNT CALVARY...ST. CLOUD...PEEBLES...OAK CENTER...PIPE...MARYTOWN...
WAUCOUSTA...JOHNSBURG...DUNDEE AND CALVARY.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4364 8816 4365 8864 4383 8864 4389 8841
4390 8840 4394 8826 4394 8816
TIME...MOT...LOC 1925Z 266DEG 33KT 4377 8853
HALBACHSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 249 PM CDT WED JUL 13 2016 WIZ052-132030- SHEBOYGAN- 249 PM CDT WED JUL 13 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN SHEBOYGAN COUNTY... AT 249 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER ST ANNA...OR 10 MILES NORTHWEST OF PLYMOUTH...MOVING EAST AT 30 MPH. HALF INCH HAIL IS POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HOWARDS GROVE...ELKHART LAKE AND HAVEN. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4381 8816 4389 8816 4389 8774 4380 8772 TIME...MOT...LOC 1949Z 266DEG 26KT 4388 8808 HALBACH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
317 PM CDT WED JUL 13 2016
WIZ052-132115-
SHEBOYGAN-
317 PM CDT WED JUL 13 2016
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SHEBOYGAN COUNTY...
AT 317 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF
PLYMOUTH...MOVING EAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
SHEBOYGAN...PLYMOUTH...SHEBOYGAN FALLS...KOHLER...GREENBUSH...
WALDO...GLENBEULAH AND JOHNSONVILLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4368 8770 4365 8773 4369 8815 4371 8817
4381 8816 4380 8772 4376 8770 4374 8771
4370 8770
TIME...MOT...LOC 2017Z 271DEG 25KT 4375 8812
HALBACHThe Green Bay radar (KGRB), 83 km away, was scanning. The volume nearest the first event began at 20:24 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2016Every state in 2016This day in weather historyWarnings in Wisconsin, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 636014.